Advertisement
Advertisement

Read Now: News and Research From ICAAC 2014

Study Finds Women More Likely to Get Rash with Nevirapine Than Men

August 16, 2001


This article is part of The Body PRO's archive. Because it contains information that may no longer be accurate, this article should only be considered a historical document.

Although the non-nuke nevirapine (Viramune) can be an effective part of combination therapy, its use is associated with a number of side effects, including the following:
  • Rash

  • Fever

  • Ulcers in the mouth

  • Liver damage

Advertisement
The most common of these side effects is rash. Indeed, as many as 17% of people with HIV/AIDS (PHAs) who take nevirapine develop a rash. It is not clear what factors make some people more likely than others to develop rash. To investigate this, researchers in Rome collected information from the medical records of 429 nevirapine-users who had the following profile before they began taking the drug:

  • Average age: 37 years

  • Average CD4+ count: 326 cells

  • Average viral load: 10,000 copies

The following combinations of drugs were taken with nevirapine by the following proportion of people:

  • AZT and 3TC (lamivudine, Epivir): 34%

  • d4T (Zerit) and 3TC: 31%

  • d4T and ddI (Videx): 12%

  • d4T and nelfinavir (Viracept): 5%

  • AZT and ddI: 3%

After monitoring subjects for about 11 months, researchers found the following:

  • 14% (62 subjects) developed a rash

  • 55 of these subjects had to permanently stop taking nevirapine because of the severity of the rash

  • 84% of rashes occurred within the first four weeks of nevirapine use


Who Gets Rashes?

In analyzing their data, the researchers found that rash developed in the following proportions of women and men:
  • 27% of women

  • 8% of men

The researchers found that the following factors were associated with a significantly increased risk of developing a rash while using nevirapine:

  • Being female

  • Using corticosteroids

  • Using anti-histamines

The researchers noted a trend whereby subjects with higher CD4+ cell counts were more likely to develop a rash than subjects with lower CD4+ cell counts.

The following factors were not associated with developing a rash while on nevirapine:

  • A history of allergic reactions to other drugs

  • Use of other anti-HIV treatments

  • Use of sulpha-containing drugs

  • HIV viral load

  • Co-infection with hepatitis-causing viruses

The Italian researchers are not sure why women were nearly four times more likely to develop a rash than men. Other researchers have found similar results and noted that women are more likely than men to develop rashes to the following drugs:

  • Ampicillin

  • Bactrim/Septra

  • Fansidar (pyrimethamine-sulfadoxine)

  • Warfarin (Coumadin)

The research team concluded that anti-histamines and corticosteriods should not be used at the beginning of nevirapine therapy. Indeed, most subjects who used these anti-allergy drugs did so in the false hope of preventing nevirapine-associated rash. The researchers also concluded that their findings should be taken into account when doctors are making decisions about which anti-HIV drugs to prescribe.


References

  1. Antinori A., Baldini F., Girardi E., et al. Female sex and the use of anti-allergic agents increase the risk of developing rash associated with nevirapine therapy. AIDS 2001;15(12):1579-1581.

  2. Bersoff Matcha S.V., Miller W.C., Aberg J.A., et al. Sex Differences in Nevirapine Rash. Clinical Infectious Diseases 2001;32:124-129.



This article was provided by Canadian AIDS Treatment Information Exchange. Visit CATIE's Web site to find out more about their activities, publications and services.
 
See Also
What Did You Expect While You Were Expecting?
HIV/AIDS Resource Center for Women

Advertisement